Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The effect of numerical quadrature in the $p$-version of the finite element method
HTML articles powered by AMS MathViewer

by Uday Banerjee and Manil Suri PDF
Math. Comp. 59 (1992), 1-20 Request permission


We investigate the use of numerical quadrature in the p-version of the finite element method. We describe a set of minimal conditions that the quadrature rules should satisfy, for various types of elements. Under sufficient assumptions of smoothness, we establish optimality of the asymptotic rate of convergence. Some computational results are presented, which illustrate under what conditions overintegration may be useful.
  • I. Babuška and Manil Suri, The optimal convergence rate of the $p$-version of the finite element method, SIAM J. Numer. Anal. 24 (1987), no. 4, 750–776. MR 899702, DOI 10.1137/0724049
  • I. Babuška, B. Guo, and M. Suri, Implementation of nonhomogeneous Dirichlet boundary conditions in the p-version of the finite element method, Impact Comput. Sci. Engrg. 1 (1989), 36-63.
  • C. Canuto and A. Quarteroni, Approximation results for orthogonal polynomials in Sobolev spaces, Math. Comp. 38 (1982), no. 157, 67–86. MR 637287, DOI 10.1090/S0025-5718-1982-0637287-3
  • Philippe G. Ciarlet, The finite element method for elliptic problems, Studies in Mathematics and its Applications, Vol. 4, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1978. MR 0520174
  • P. G. Ciarlet and P.-A. Raviart, The combined effect of curved boundaries and numerical integration in isoparametric finite element methods, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972) Academic Press, New York, 1972, pp. 409–474. MR 0421108
  • Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, Computer Science and Applied Mathematics, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0448814
  • Milo R. Dorr, The approximation theory for the $p$-version of the finite element method, SIAM J. Numer. Anal. 21 (1984), no. 6, 1180–1207. MR 765514, DOI 10.1137/0721073
  • D. A. Dunavant, High degree efficient symmetrical Gaussian quadrature rules for the triangle, Internat. J. Numer. Methods Engrg. 21 (1985), no. 6, 1129–1148. MR 794241, DOI 10.1002/nme.1620210612
  • D. A. Dunavant, Economical symmetrical quadrature rules for complete polynomials over a square domain, Internat. J. Numer. Methods Engrg. 21 (1985), no. 10, 1777–1784. MR 809279, DOI 10.1002/nme.1620211004
  • V. A. Kondrat′ev, Boundary value problems for elliptic equations in domains with conical or angular points, Trudy Moskov. Mat. Obšč. 16 (1967), 209–292 (Russian). MR 0226187
  • W. Gui and I. Babuška, The $h,\;p$ and $h$-$p$ versions of the finite element method in $1$ dimension. I. The error analysis of the $p$-version, Numer. Math. 49 (1986), no. 6, 577–612. MR 861522, DOI 10.1007/BF01389733
  • J. N. Lyness, QUG2-integration over a triangle, Technical Memo #13, Math. and Comp. Sci. Div., Argonne National Lab., 1983.
  • Yvon Maday and Einar M. Rønquist, Optimal error analysis of spectral methods with emphasis on nonconstant coefficients and deformed geometries, Comput. Methods Appl. Mech. Engrg. 80 (1990), no. 1-3, 91–115. Spectral and high order methods for partial differential equations (Como, 1989). MR 1067944, DOI 10.1016/0045-7825(90)90016-F
  • H.-S. Oh and I. Babuška, The p-version of the finite element method for the elliptic boundary value problems with interfaces, Comput. Methods Appl. Mech. Engrg. (1992) (in press).
  • Manil Suri, The $p$-version of the finite element method for elliptic equations of order $2l$, RAIRO Modél. Math. Anal. Numér. 24 (1990), no. 2, 265–304 (English, with French summary). MR 1052150, DOI 10.1051/m2an/1990240202651
  • L. B. Wahlbin, Maximum norm error estimates in the finite element method with isoparametric quadratic elements and numerical integration, RAIRO Anal. Numér. 12 (1978), no. 2, 173–202, v (English, with French summary). MR 502070, DOI 10.1051/m2an/1978120201731
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65D30, 65N30
  • Retrieve articles in all journals with MSC: 65D30, 65N30
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Math. Comp. 59 (1992), 1-20
  • MSC: Primary 65D30; Secondary 65N30
  • DOI:
  • MathSciNet review: 1134712